by Tyler Tice, PT, DPT, MS, ATC
Tendinitis is defined as inflammation or irritation of a tendon that is generally caused by overuse. Common treatments for this condition are rest, NSAIDs, physical therapy, laser therapy, and shock wave therapy. Due to the presence of inflammation, corticosteroid injections are widely used as it can reduce the inflammation, reduce pain, and improve function. This is highly effective for short-term management of tendinitis; however, a significant side effect of corticosteroid injections are tendon degeneration and later rupture. Frequent use of corticosteroids can inhibit tendon repair, delay tendon healing, and produce tendon degeneration. Following tendon rupture, treatment consists of surgical debridement and repair. The purpose of this article is to review cases of spontaneous tendon rupture after corticosteroid use to reduce post-operative complications.
Patients were retrospectively identified who had presented to the hospital with pain or deformity after corticosteroid injection. Inclusion criteria were individuals of tendon spontaneous rupture after corticosteroid injection in the hospital. Exclusion criteria are patients had history of injury, patients were compared with type 2 diabetes, rheumatoid arthritis, or other autoimmune diseases. MRI was utilized to identify tendon injury or inflammation as well as locate the ends of the ruptured tendon before the operation. Depending on the appearance of the injured tendons, optimal surgical technique was determined for that specific patient. If the rupture was small enough (less than 0.5 cm), tendon suturing was completed. If present in the patient and if the injury was too large, the palmaris longus was utilized for tendon grafting. Following imaging, patients with suspected tendon rupture were recommended to mobilization with a splint before operation. The goal of operation was to restore hand function and return to work. Three days following surgery, patients began physical therapy and were to wear braces with the wrist in neutral for 3 weeks (if receiving tendon suture) and 6 weeks (if receiving tendon grafting).
Regardless of what tendon in the hand ruptured, all patients appeared to have significant degeneration of the tendon during operation. Common post-operative complications were tendon adhesion and tendon rupture. The two patients who sustained tendon adhesions underwent a tendon release 3 months after the first operation. The one patient that sustained a subsequent tendon re-rupture underwent another operation where they received a tendon graft. No patient in this study had complications of infection, vascular, or nerve injury.
Use of corticosteroid injections can lead to serious consequences in tendon quality. In this study, the use of pre-operative MRI to identify the injured tendons and to estimate the extent of the injury was beneficial. The one patient in this study that sustained a re-rupture following surgery may be attributed to the patient receiving a direct suture to the tendons. Following surgery, immobilization and tendon release in supplemental operation are also needed. MRI can be a valuable tool to use throughout the rehabilitation process to monitor healing quality of the repaired tendons.
The usage of corticosteroid injections for wrist and hand pain is still ambiguous. Some patients included in this study were unaware that they were receiving corticosteroid injections. Due to the lack of standardization in the application of corticosteroid injections, further standardization is needed to appropriate address the underlying risk factor of tendon spontaneous rupture. Currently, the most common reason for receiving a corticosteroid injection to the hand/wrist is tenosynovitis of the radialstyloid. Despite this, the most commonly ruptured tendon is the extensor pollicis longus. The researchers of this study hypothesized two reasons for this finding: 1) mistaken injection sites and 2) corticosteroid extravasation. In this study, the longest rupture time after injection was 32 weeks, so it is critical to touch on delayed spontaneous rupture when educating patients.
Take Home Messages:
Spontaneous tendon rupture following a corticosteroid injection to address tendinitis is a serious complication. To minimize the risk of spontaneous rupture, more standardization regarding the application of corticosteroid injections is needed. Additional, appropriate education for both the patient and the doctors administering the injections is crucial to avoid unnecessary exposure to corticosteroids. Patients should always be fully educated on the treatment that they receiving as well as any potentially harmful side effects to enable to them to make educated decisions regarding their own health. Following spontaneous tendon rupture, the use of MRI to visualize the injury as well as to monitor healing after surgery was highly beneficial.
Lu, H., Yang, H., Shen, H., Ye, G., & Lin, X. J. (2016). The clinical effect of tendon repair for tendon spontaneous rupture after corticosteroid injection in hands: A retrospective observational study. Medicine, 95(41), e5145. https://doi.org/10.1097/MD.0000000000005145